This site is intended for health professionals only

At the heart of general practice since 1960

What causes metallic taste in mouth?

I have a 50-year-old patient with no health problems complaining of a debilitating metallic taste in their mouth. What causes the metallic taste, and how can it be managed?

I have a 50-year-old patient with no health problems complaining of a debilitating metallic taste in their mouth. What causes the metallic taste, and how can it be managed?

Gingival inflammation is by far the most common cause of dysgeusia, although respiratory tract infections ­ particularly of the tonsils and sinuses ­ can leave an unpleasant taste in the mouth.

Many drugs can give rise to abnormal tastes, one of the most common being a metallic taste associated with metronidazole therapy.

Gastric reflux giving rise to bitterness within the mouth is probably the most common gastrointestinal cause of dysgeusia. Oral dryness may give rise to a bitter taste or generalised loss of taste. There are a wide range of other potential causes. Idiopathic dysgeusia, as with the present patient, is a common problem.

If there is no oral cause such as gingival inflammation or systemic illness (particularly drug therapy) to explain the abnormal sensation, review the patient's social history to determine if there are any lifestyle stresses.

More than a third of patients with idiopathic dysgeusia may have some psychological upset, including anxiety and depression. Often such patients also complain of a burning sensation affecting the different surfaces of the mouth ­ mostly the tongue or lip ­ or complain of long-standing oral dryness (in the absence of clinical signs).

While the problem may last up to two years, there is data suggesting some 77 per cent of patients will have spontaneous remission of symptoms and a further 15 per cent resolution following psychological approaches.

Stephen Porter is professor of oral medicine and John Buchanan is clinical lecturer and specialist registrar in oral medicine at the Eastman Dental Institute for Oral Health Care Sciences, University College, London

Rate this article  (3 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Readers' comments (1)

  • Still do not know why,I'm on antidepressant

    Unsuitable or offensive? Report this comment

Have your say